Alabama, 2005

Hail in Alabama, March 13, 2005

March 13, 2005 · NWS HUN · 4 events in 1 county or zone

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 13, 1:45 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 13, 1:45 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
145 PM CST SUN MAR 13 2005

.SHORT TERM...THROUGH MONDAY NIGHT...
ANOTHER WARM DAY IN PROGRESS FOR MUCH OF THE HUN FCST AREA AND
POINTS SOUTH...BUT THIS IS ABOUT TO CHANGE. A STRONG COLD FRONT HAS
BEEN MOVING VERY VERY SLOWLY ACROSS THE AREA TODAY...GOING FROM JUST
NORTH OF OUR FA AT 12Z...TO ROUGHLY ALONG A GWO-MSL-TYS LINE AT 19Z.
AS PROMISED WARM ADVECTION AHEAD OF THE FRONT HAS BROUGHT TEMPS TO
NEAR 80 AT TCL...BUT CLOUD COVER MOVING ALONG THE FRONT HAS LIMITED
INSTABILITY...AND HAVE OBSERVED VERY LITTLE CONVECTIVE DEVELOPMENT
SO FAR AS A RESULT. AREAS BEHIND THE FRONT LIKE FAYETTEVILLE HAVE
DROPPED INTO THE LOWER 60S WITH DEWPTS IN THE LOWER 40S...NASHVILLE
IS DOWN TO 53/29...WHILE HSV AND POINTS SOUTH ARE STILL IN THE LOWER
70S WITH DEWPTS 50-55.

IMMEDIATE CONCERNS DEALING WITH RAIN CHANCES AND THUNDERSTORM
CONCERNS...BOTH OF WHICH ARE DEPENDENT ON FRONTAL POSITIONING. NAM
IS NOT TOO FAR OFF SO FAR TODAY BUT MAY BE A BIT FAST...WITH RUC A
LITTLE BETTER...BUT BOTH SUGGEST THAT THE FRONT WILL LIKELY BE CLEAR
OF THE AREA BY THE START OF THE PD AT 00Z. THIS WOULD LIKELY KICK
ANY POTENTIAL CONVECTION OUT OF THE AREA...THOUGH MID-LVL LAPSE
RATES MAY SUPPORT A BRIEF PD OF ELEVATED CONVECTION IMMEDIATELY
BEHIND THE FRONT. WILL GO WITH ISOLD TSRA ACROSS SERN PORTIONS OF
THE FA ONLY FOR NOW...WITH PLANS TO REVISIT AT ISSUANCE.

AS FAR AS THE REST OF THE PRECIP...12Z NAM QPF IS DECIDEDLY LIGHTER
THAN PAST RUNS...AND ISENTROPIC FIELDS BACK THIS UP. WHILE THERE IS
ENOUGH MOISTURE...UPGLIDE ON THE 295K SFC IS WEAK...ALMOST NEUTRAL
AROUND 300K...AND NEGLIGIBLE FURTHER ALOFT. BASED ON THIS...AM NOT
CONFIDENT ENOUGH IN CATEGORICAL POPS...AND WILL TENTATIVELY GO WITH
LIKELY FOR THE FIRST 6 HOURS...AGAIN PENDING RADAR TRENDS. PRECIP
MAY QUICKLY BREAK UP AFTER ABOUT 09Z AS WINDS SHIFT TO A DOWNGLIDE
PATTERN AND MOISTURE QUICKLY DEPARTS. FOR TEMPS...STRONG COLD
ADVECTION WILL DICTATE LOWS OVERNIGHT. BASED ON WHATS UPSTREAM WILL
GO FROM ROUGHLY THE UPPER 30S NORTH TO THE MID 40S SOUTH.

CLOUDS WILL DECREASE TOMORROW...BUT DONT FORESEE ANYONE CLEARING
OUT COMPLETELY AS MOISTURE NEVER REALLY SCOURS OUT. INCREASING
STRONG MARCH SUNSHINE LEADS ME TO LEAN MORE TOWARDS NGM MOS FOR
HIGHS TMRW...FAVORING COOLER VALUES WITH CONTINUED CAA MON NIGHT.

.LONG TERM...TUESDAY THROUGH SUNDAY...
QUIET WX WILL BE SHORT LIVED. FRONT CURRENTLY PLAGUING THE AREA WILL
HAUNT US ONCE AGAIN WHEN LOW PRESSURE DEVELOPS ALONG IT ON TUESDAY
IN THE NRN GULF OF MEXICO. WSW FLOW ALOFT WILL BEGIN INCREASING THE
MOISTURE AS THE LOW LIFTS NWD...WITH BOTH THE NAM AND GFS SUGGESTING
THAT A FEW SHOWERS MAY DEVELOP TUES AFTN. TIMING HAS SHIFTED QUITE A
BIT WITH THE MIDWEEK SYSTEM SO WILL ONLY GO WITH 20 POPS FOR NOW.

MODEL AGREEMENT BEYOND TUES IS BETTER...AND OVERALL MIDWEEK STORM
THINKING HAS NOT CHANGED MUCH...BUT PRECIP TIMING CONTINUES TO
FLUCTUATE. FAVORED GFS SUPPORTS HIGHER POPS EARLIER...TOWARDS 06-12Z
WED...TAPERING OFF QUICKLY AS THE LOW BEGINS MOVING UP THE ATLANTIC
COAST. ALSO SEEING SOME INDICATIONS OF MORE POSTFRONTAL LIGHT PRECIP
ASSOCIATED WITH THE UPPER TROF...AND WILL ADJUST ACCORDINGLY.

AS MENTIONED...GFS IS PREFERRED FOR THE REMAINDER OF THE EXTENDED.
00Z/06Z RUNS THROW ONE OR TWO MORE SHORTWAVES OUR WAY...ONE FRI
NIGHT...AND A THIRD ONE JUST BEYOND THIS PD. ADDED VERY LOW POPS FRI
NIGHT BUT AM NOT THAT IMPRESSED WITH THE FEATURE...AND WILL WAIT TO
SEE FOR SUN-MON. TWEAKED T/TD/WIND THROUGHOUT THE PD...PREFERRING A
GFSX AND ENSEMBLE MEAN BLEND.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    42  56  35  53 /  70  20  10  20
SHOALS        40  55  34  54 /  70  10  10  20
CULLMAN       44  57  36  54 /  70  30  10  20
FAYETTEVILLE  39  55  33  53 /  70  10  10  20
FT PAYNE      44  57  37  52 /  70  30  10  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

BCC
Hazardous weather outlook, Mar 13, 1:00 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CST SUN MAR 13 2005

ALZ001>010-016-TNZ076-096-097-140330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CST SUN MAR 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE..

.DAY ONE...(THROUGH TONIGHT)...

A COLD FRONT...THAT WAS FROM CHATTANOOGA SOUTHWESTWARD TO THE SHOALS
AREA EARLY THIS AFTERNOON...WILL MOVE SLOWLY SOUTH TOWARD CENTRAL
ALABAMA THROUGH THIS EVENING. AS IT DOES SO...IT WILL PROVIDE THE
TRIGGER FOR SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF
IT. THE ACTIVITY IS EXPECTED TO DEVELOP AFTER 1 PM...MAINLY SOUTH OF
THE TENNESSEE RIVER.

SINCE THE ATMOSPHERE HAS BECOME INCREASINGLY UNSTABLE AHEAD OF THE
FRONT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
NORTHERN ALABAMA SOUTH OF THE TENNESSEE RIVER THROUGH 7 PM THIS
EVENING.

THE MAIN THREAT WITH THESE STORMS WILL BE ISOLATED OCCURRENCES
OF LARGE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TEMPERATURES WILL COOL ON MONDAY FOLLOWING FRONTAL PASSAGE.  SHOWERS
WILL LINGER INTO THE EARLY MORNING HOURS...BEFORE DRY WEATHER
RETURNS.  THE NEXT CHANCE OF RAIN WILL BE ON WEDNESDAY AS A STORM
SYSTEM MOVES OUT OF THE GULF OF MEXICO.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED THIS AFTERNOON...MAINLY SOUTH OF THE TENNESSEE RIVER.

WRS

In the hours before

Special weather statement, Mar 13, 5:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
559 PM CST SUN MAR 13 2005

ALZ003-004-140045-
FRANKLIN AL-LAWRENCE AL-
INCLUDING THE CITIES OF...MOULTON...RED BAY AND RUSSELLVILLE
559 PM CST SUN MAR 13 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AFFECTING
FRANKLIN AND LAWRENCE COUNTIES...

AT 6 PM...A LINE OF THUNDERSTORMS WITH FREQUENT LIGHTNING EXTENDED
FROM HATTON TO JUST EAST OF PHIL CAMPBELL...MOVING EAST AT 35 MPH.
THESE STORMS WILL AFFECT RURAL AREAS OF EASTERN FRANKLIN COUNTY...
AND ALSO AFFECT MUCH OF LAWRENCE COUNTY...INCLUDING THE COMMUNITIES
OF MOUNT HOPE...MOULTON...AND HILLSBORO.

THESE STORMS WERE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...AND
VERY HEAVY RAINS. PEA SIZED HAIL IS ALSO POSSIBLE FROM THE STRONGEST
STORMS.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE
STUCK BY LIGHTNING. PLEASE SEEK SAFE SHELTER NOW.

RSB
Special weather statement, Mar 13, 6:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CST SUN MAR 13 2005

ALZ016-140130-
CULLMAN AL-
INCLUDING THE CITIES OF...CULLMAN
630 PM CST SUN MAR 13 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AFFECTING
CULLMAN COUNTY...

AT 630 PM...THUNDERSTORMS WITH FREQUENT LIGHTNING WERE AFFECTING
PORTIONS OF SOUTHEAST AND EASTERN CULLMAN COUNTY...FROM NORTH OF
COLONY TO HANCEVILLE. ANOTHER LINE OF THUNDERSTORM WITH FREQUENT
LIGHTNING AND POSSIBLE SMALL HAIL WAS APPROACHING FROM THE WEST.
THESE STORMS WILL BEGIN AFFECTING NORTHWEST CULLMAN COUNTY AND
OVERSPREAD THE REST OF THE COUNTY THROUGH 730 PM.

THE STORMS APPROACHING FROM THE WEST WERE PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING...AND VERY HEAVY RAINS. PEA SIZED HAIL IS ALSO
POSSIBLE FROM THE STRONGEST STORMS ALONG WITH WIND GUSTS TO 45 MPH.

PERSONS IN THE PATHS OF THESE STORMS SHOULD SEEK SAFE SHELTER UNTIL
THESE STORMS HAVE PASSED.

RSB
Special weather statement, Mar 13, 6:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 PM CST SUN MAR 13 2005

ALZ007-140130-
MORGAN-
645 PM CST SUN MAR 13 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AFFECTING
MORGAN COUNTY...

STRONG THUNDERSTORMS WILL MOVE ACROSS MORGAN COUNTY THROUGH 730 PM.
THESE STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY
WINDS TO 40 MPH...SMALL HAIL AND BRIEF HEAVY RAINFALL.  LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE INCLUDE HARTSELLE...FALKVILLE...
DECATUR...PRICEVILLE...SOMERVILLE AND EVA.

PERSONS IN THE PATHS OF THESE STORMS SHOULD SEEK SAFE SHELTER UNTIL
THESE STORMS HAVE PASSED.

10

The radar

The Birmingham radar (KBMX), 107 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cullman

When
March 13, 7:00 PM CST to 7:02 PM CST
Where
Cullman County, Phelan
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.133, -86.817

Nickel size hail reported.

Hail, Cullman

When
March 13, 7:15 PM CST to 7:17 PM CST
Where
Cullman County, Hanceville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.067, -86.767

Penny size hail reported.

Hail, Cullman

When
March 13, 7:20 PM CST to 7:22 PM CST
Where
Cullman County, 2 mi E of Hanceville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.067, -86.733

Golf ball size hail reported.

Hail, Cullman

When
March 13, 9:16 PM CST to 9:18 PM CST
Where
Cullman County, Jones Chapel
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.217, -87.050

Penny size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444611, 5444612, 5444613, 5444614.